Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 51, NWS Birmingham, AL

June 22, 2018Elmore County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 22, 2018, 4:59 PM CDT for Elmore County, Alabama. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2018, 4:59 PM CDT (21:59 UTC)
Expired
Jun 22, 2018, 5:27 PM CDT
In force
28 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Elmore County, AL

The radar

The Maxwell AFB radar (KMXX), 23 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 5:04 PM CDTHAIL 1Dexter, ALREPORTED ALONG DEXTER ROAD NEAR SANTUCK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

515 
WUUS54 KBMX 222159
SVRBMX
ALC051-222245-
/O.NEW.KBMX.SV.W.0051.180622T2159Z-180622T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
459 PM CDT FRI JUN 22 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Central Elmore County in east central Alabama...

* Until 545 PM CDT.

* At 458 PM CDT, a severe thunderstorm was located over Ten Cedar
  Estates, or near Wetumpka, moving east at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wetumpka, Tallassee, Eclectic, Santuck, Ten Cedar Estates, Dexter,
  Southern Lake Martin, Jordan Lake, Western Lake Martin, Claud,
  Central, Jordan Dam, Wallsboro, Yates Reservoir and Yates Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3273 8589 3271 8589 3269 8591 3266 8591
      3265 8589 3251 8589 3258 8629 3269 8629
      3275 8588 3274 8588
TIME...MOT...LOC 2158Z 267DEG 28KT 3262 8623 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

89^GSatterwhite
2 follow-up statements
254 
WWUS54 KBMX 222211
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
511 PM CDT FRI JUN 22 2018

ALC051-222245-
/O.CON.KBMX.SV.W.0051.000000T0000Z-180622T2245Z/
Elmore AL-
511 PM CDT FRI JUN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN ELMORE COUNTY...

At 510 PM CDT, a severe thunderstorm was located over Santuck, or 7
miles northeast of Wetumpka, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. Quarter size hail 
         was reported near Santuck by the 911 Director.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wetumpka, Tallassee, Eclectic, Santuck, Dexter, Southern Lake Martin,
Western Lake Martin, Wallsboro, Claud, Central, Yates Reservoir and
Yates Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Birmingham.

&&

LAT...LON 3273 8589 3271 8589 3269 8591 3266 8591
      3265 8589 3251 8589 3257 8623 3270 8621
      3275 8588 3274 8588
TIME...MOT...LOC 2210Z 267DEG 28KT 3262 8612 

HAIL...1.00IN
WIND...60MPH
 
$$

89^GSatterwhite
862 
WWUS54 KBMX 222227
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
527 PM CDT FRI JUN 22 2018

ALC051-222237-
/O.CAN.KBMX.SV.W.0051.000000T0000Z-180622T2245Z/
Elmore AL-
527 PM CDT FRI JUN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELMORE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3273 8589 3271 8589 3269 8591 3266 8591
      3265 8589 3251 8589 3257 8623 3270 8621
      3275 8588 3274 8588
TIME...MOT...LOC 2225Z 267DEG 28KT 3263 8596 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:02 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 22, 3:02 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
302 PM CDT Fri Jun 22 2018

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...
This afternoon and early evening.

An upper level low remains to the north near the border of
Illinois and Indiana state line while an occluded low was analyzed
over eastern Illinois. A stationary front extended east of the
triple point across the Ohio River Valley and into West Virginia
and Virginia. A cold front extended from the triple point
southeast into Kentucky and stretched southwest into west
Tennessee and into central Arkansas.

Cloud cover has helped to limit destabilization in the lower
levels and this has kept the stronger storms more isolated. There
still remains potential for a few severe thunderstorms with
damaging wind being the primary risk. There remains a non zero
tornado threat but the risk remains minimal. Fast storm motions
from 30-40 mph is helping to reduce the risk of localized flooding
despite rain rates averaging from 1.00 to 1.50 inches per hour.

Deep layer unidirectional wind shear will continue to support
organized convection with higher longevity than typical summertime
convection. Storm-relative helicity values observed on the 12Z
sounding were supportive of some broad storm-scale rotation as has
been exhibited recently in storms that moved across Pickens and
into Tuscaloosa County. A brief tornado can not be entirely ruled
out, especially where storms interact with low-level boundaries
where low-level directional shear will be maximized.

An outflow boundary from convection last evening drifted south to
near the U.S. Highway 80 corridor this morning and this boundary
is now observed by radar lifting northeast and is acting as a
focus for shower and thunderstorm activity across our southwest
and south-central counties. Meanwhile, we expect ongoing activity
to continue to move generally east across central Alabama through
late afternoon.

05

.LONG TERM...
Saturday through Thursday.

The southern extent of moderate westerly flow at 500mb will reside
over North Alabama on Saturday along with a thermal gradient
associated with prior convection. Warm advection and lift near
this feature should continue to serve as a focus for showers and
storms with the highest chances across the North.

After Saturday, the 500mb pattern will become more typical of
summer, and the aforementioned thermal gradient should retreat
northward on Sunday as higher heights develop across the Deep
South. Convection should be isolated and limited to north of
Interstate 20. Rain chances may slowly increase for Monday through
Thursday as the ridge weakens.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Conditions will now begin to deteriorate across the area as
showers and storms begin to move into the area. Look for impacts
at TCL and within the hour and then EET, ASN, and ANB by 19 to
20Z. Look for the impacts to begin at MGM and TOI after 23Z.
Thunderstorms will not persists in a area for long so went with
generally only 2 to 3 hours with each tempo. Drier tonight with
low clouds developing after 8Z. Another MCS will move into the
area late morning, generally across the north, so added in
prob30 for the northern sites for TSRA after 16Z.

16

&&

.FIRE WEATHER...

Relatively high rain chances will continue through Saturday
especially across the northern half of the area. Patchy fog may
develop in the overnight and early morning hours where rainfall
occurs. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  88  71  92  71 /  50  60  20  20  30
Anniston    70  89  71  92  72 /  60  60  10  10  20
Birmingham  72  90  73  93  73 /  40  50  10  10  20
Tuscaloosa  72  93  74  94  74 /  40  40  10  10  10
Calera      72  90  73  92  73 /  50  40  10  10  10
Auburn      71  89  73  91  73 /  60  40  10  10  10
Montgomery  74  93  74  94  74 /  60  30  10  10  10
Troy        74  92  73  92  73 /  50  20  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 22, 4:38 AM CDT, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
438 AM CDT Fri Jun 22 2018

ALZ011>015-017>050-231245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
438 AM CDT Fri Jun 22 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

There is a risk of severe storms this afternoon and evening across
all of Central Alabama. However, the favored area for severe storms
will be along the I-20 corridor with the main threat being damaging
straight line winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today and this evening.

In the hours before

Special weather statement, Jun 22, 3:59 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Birmingham AL
359 PM CDT FRI JUN 22 2018

ALZ037-038-047-222130-
Lee AL-Tallapoosa AL-Chambers AL-
359 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEE...SOUTHEASTERN
TALLAPOOSA AND SOUTHWESTERN CHAMBERS COUNTIES UNTIL 430 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm near
Notasulga, moving northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Auburn, Opelika, Camp Hill, Notasulga, Waverly, Oak Bowery, Liberty
City, Loachapoka, Roxana and Reeltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3273 8536 3256 8564 3257 8566 3258 8566
      3258 8569 3260 8571 3258 8572 3258 8580
      3261 8584 3284 8559
TIME...MOT...LOC 2059Z 232DEG 38KT 3262 8569

89^GSatterwhite
Special weather statement, Jun 22, 4:00 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Birmingham AL
400 PM CDT FRI JUN 22 2018

ALZ036-222130-
Coosa AL-
400 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COOSA COUNTY UNTIL
430 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pentonville, or near Rockford, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Rockford, Equality, Speed, Pentonville, Highway 9 and Highway 22,
Cottage Grove, Nixburg, Western Lake Martin, Fishpond, Hissop and
Ray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3279 8601 3276 8601 3275 8614 3276 8628
      3288 8631 3295 8601 3282 8601 3280 8600
TIME...MOT...LOC 2100Z 255DEG 23KT 3281 8624

89^GSatterwhite
Special weather statement, Jun 22, 4:28 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
428 PM CDT FRI JUN 22 2018

ALZ036-043-222200-
Coosa AL-Elmore AL-
428 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELMORE AND
SOUTHEASTERN COOSA COUNTIES UNTIL 500 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jordan Lake, or 11 miles northwest of Wetumpka, moving east at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Equality, Deatsville, Eclectic, Speed, Santuck, Titus, Weoka Mills,
Jordan Lake, Ten Cedar Estates, Dexter, Nixburg, Western Lake Martin,
Holtville, Central, Jordan Dam and Speigner.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3273 8641 3284 8607 3265 8601 3256 8641
TIME...MOT...LOC 2128Z 253DEG 28KT 3265 8635

75
Special weather statement, Jun 22, 4:31 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
431 PM CDT FRI JUN 22 2018

ALZ032-033-222200-
Hale AL-Perry AL-
431 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PERRY AND
SOUTHEASTERN HALE COUNTIES UNTIL 500 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over
Newbern, or 7 miles southeast of Greensboro, moving east at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Newbern and Folsom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3254 8761 3263 8762 3271 8737 3253 8733
TIME...MOT...LOC 2131Z 262DEG 16KT 3260 8754

05
Special weather statement, Jun 22, 4:32 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
432 PM CDT FRI JUN 22 2018

ALZ028-036>038-043-047-222200-
Lee AL-Tallapoosa AL-Clay AL-Coosa AL-Elmore AL-Chambers AL-
432 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELMORE...
NORTHWESTERN LEE...TALLAPOOSA...SOUTHERN CHAMBERS...EASTERN COOSA AND
SOUTHERN CLAY COUNTIES UNTIL 500 PM CDT...

At 432 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Goodwater to Eastern Lake
Martin to Oak Bowery. Movement was northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Opelika, Alexander City, Dadeville, Lineville, Ashland, Goodwater,
Camp Hill, Kellyton, Lafayette, La Fayette, Jacksons' Gap, New Site,
Waverly, Goldville, Martin Dam, Sturkie, Trammel Crossroads, Buffalo,
Hillabee Creek and Western Lake Martin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3270 8543 3266 8602 3284 8608 3317 8607
      3340 8576 3317 8565 3311 8565 3311 8562
      3304 8559 3297 8520
TIME...MOT...LOC 2132Z 227DEG 26KT 3311 8595 3282 8588 3276 8546

75
Local storm report, Jun 22, 4:39 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
439 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND DMG     3 ESE YATES DAM         32.56N 85.85W
06/22/2018                   TALLAPOOSA         AL   EMERGENCY MNGR

            TREE DOWN ON ROADWAY AT GREENWOOD ROAD AND
            GAMMILS STORE ROAD. WIND ESTIMATED 40-50 MPH
            PER RADAR.

&&

DAVIS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 11:12 AM CDTSpecial Weather StatementBMXLamar33 min
Jun 22, 11:40 AM CDTSpecial Weather StatementBMXLamar35 min
Jun 22, 12:43 PM CDTSpecial Weather StatementBMXWalker32 min
Jun 22, 1:14 PM CDTSpecial Weather StatementBMXPickens31 min
Jun 22, 1:40 PM CDTSpecial Weather StatementBMXFayette35 min
Jun 22, 2:06 PM CDTSpecial Weather StatementBMXSt. Clair24 min
Jun 22, 2:08 PM CDTSpecial Weather StatementBMXTuscaloosa37 min
Jun 22, 2:35 PM CDTSpecial Weather StatementBMXTuscaloosa25 min
Jun 22, 2:53 PM CDTSpecial Weather StatementBMXJefferson37 min
Jun 22, 3:03 PM CDTSevere Thunderstorm WarningBMXJefferson42 min
Jun 22, 3:08 PM CDTSpecial Weather StatementBMXGreene, Hale52 min
Jun 22, 3:18 PM CDTSpecial Weather StatementBMXHale27 min
Jun 22, 3:59 PM CDTSpecial Weather StatementBMXLee31 min
Jun 22, 4:00 PM CDTSpecial Weather StatementBMXCoosa30 min
Jun 22, 4:28 PM CDTSpecial Weather StatementBMXElmore32 min
Jun 22, 4:31 PM CDTSpecial Weather StatementBMXPerry29 min
Jun 22, 4:32 PM CDTSpecial Weather StatementBMXChambers, Clay, Tallapoosa28 min
Jun 22, 4:46 PM CDTSevere Thunderstorm WarningBMXChambers, Tallapoosa44 min
Jun 22, 5:03 PM CDTSpecial Weather StatementBMXShelby27 min
Jun 22, 5:15 PM CDTSpecial Weather StatementBMXRandolph30 min
Jun 22, 5:44 PM CDTSpecial Weather StatementBMXMacon31 min
Jun 22, 5:53 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Tallapoosa27 min
Jun 22, 6:23 PM CDTSpecial Weather StatementBMXMacon37 min
Jun 22, 6:25 PM CDTSpecial Weather StatementBMXWinston35 min
Jun 22, 6:43 PM CDTSevere Thunderstorm WarningBMXWinston19 min
Jun 22, 6:48 PM CDTSpecial Weather StatementBMXLee27 min
Jun 22, 6:57 PM CDTSevere Thunderstorm WarningBMXLee, Russell14 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.